| Catalog Number |
H787CT75STSA0 |
| Medical Device Problem Code |
Material Puncture/Hole (1504)
| Health Effect - Clinical Code |
No Known Impact Or Consequence To Patient (2692)
| Date of Event |
05/11/2017
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The investigation into this event is on-going.The used device has been returned to angiodynamics, where initial visual inspection reveals a slice in the catheter oversleeve similar to what could have been made by a scalpel.The end user hospital is also being contacted in an attempt to obtain additional details of the event.Upon completion of the investigation, a supplemental medwatch will be submitted.(b)(4).
Event or Problem Description
As reported, a smartport was implanted in a patient on (b)(6) 2017 and it "wasn't working correctly," so it was removed on (b)(6) "1017".The end user hospital is being contacted for additional details.The used port has been returned to angiodynamics for evaluation.
Additional Manufacturer Narrative
A review of the device history records was performed for the indicated packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.The october 2017 angiodynamics complaint report was reviewed for the smartport product family and the failure mode "device malfunctioned." no adverse trend was identified.As received, the catheter tubing and blue boot were attached to the port.Damage (tear/slice) to the blue boot was observed and this damage also carried to the catheter tubing attached to the port outlet tube.This damage may have occurred during the port explant procedure, however this cannot be definitely determined.It is unlikely that the port damage occurred during the placement procedure so this damage observed is not what the customer is describing as "port wasn't working correctly.Visual inspection of port was performed using magnification: the port septum had few needle punctures consistent with the report that the port was in situ for less than 1 month.No occlusion in the port body or catheter tubing was observed.The port was received with the catheter tubing still attached to the port outlet tube.The catheter was fractured at the distal end at the 8.7cm mark.The fractured end was jagged.The jagged appearance of the fracture and its location from the port body indicate "pinch-off" as likely root cause.Then end user hospital did not report the catheter tubing migrating.A cross-section view of the catheter at the fractured site did not show any out-of-round or thin wall issues.Dimensions of the catheter tubing were taken at the fractured site: both the id of the catheter tubing and the od were found to be within specification.The id and od of the port stem (outlet tube) were also measured and found to meet specification.The end user hospital's reported complaint description of port device malfunction is confirmed, however, the exact device issue is not known.Based on sample evaluation, the distal end of the catheter tubing returned looks fractured and its length is too short for normal port placement.Failure is similar to catheter fracture due to "pinch-off" but there were no reports of catheter migration from the complaint reporter.Attempts have been made to get additional event details but no response from the complaint reporter.The damage to the blue boot strain relief is significant and is not likely to have occurred during the port placement procedure.This damage is likely occurred during the port explant procedure and is not associated with the report port malfunction.No correction is required as no manufacturing non-conformance was observed during sample evaluation.Potential root cause for this event is pinch-off.The directions for use provided with the port contain reference to the potential complication of pinch-off-syndrome including guidance on port placement to avoid this condition and symptoms after placement which could indicate pinch-off-syndrome.((b)(4)).